Minerva

Haemosiderin pigmentation after intravenous iron infusion

BMJ 2018; 360 doi: https://doi.org/10.1136/bmj.k69 (Published 25 January 2018) Cite this as: BMJ 2018;360:k69
  1. Belén Pérez-Pevida, post-CCT senior clinical research fellow,
  2. Anna Kamocka, clinical research fellow and specialty registrar in general and bariatric surgery
  1. Investigative Medicine, Division of Diabetes, Endocrinology and Metabolism, Imperial College London, London, UK
  1. Correspondence to B Pérez-Pevidab.pevida{at}imperial.ac.uk

A 69 year old woman was treated with an intravenous infusion of iron polymaltose (1800 mg in 500 mL normal saline). Within minutes of commencing the infusion, a small induration was noted around the cannula site in the left antecubital fossa. By the following day, a painless brown pigmentation, 8.5×16 cm, had developed in the affected area (fig 1). This pigmentation remained unchanged one year after the infusion.

Haemosiderin pigmentation is an aesthetically disfiguring consequence of iron leakage into subcutaneous tissues.1 Unfortunately, only partially successful treatment has been reported.12 On this basis, intravenous sites should be carefully monitored for signs of extravasation, both during the infusion and when the cannula is withdrawn.

Footnotes

  • Patient consent obtained.

References

View Abstract